Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 15, 2019, 5:13 PM EDT for Chemung County, Schuyler County, Tompkins County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 15, 2019, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Schuyler County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 61 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:08 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 15, 4:08 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 408 PM EDT Thu Aug 15 2019 .SYNOPSIS... A weak frontal system with unstable air will track across NY and PA this afternoon and evening. Scattered showers and thunderstorms will continue into tonight. The weather will remain unsettled into the weekend. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 3 pm update... A weak surface trough in eastern Ohio will move slowly east and weaken further tonight. A short wave will move through our area into tonight. In addition an upper level jet is on the east coast providing added lift. With surface heating today, cape has increased to 1500 in the far west and southwest. Deep shear in the same area is 40 kts. This area coincides with the better thunderstorm coverage and the slight chance of severe on the day 1 from the storm prediction center. In the northeast still stable and dry. Showers and thunderstorms will push northeast into tonight with the short wave. The slow movement of the thunderstorms has caused heavy rain to add up to 2 or 3 inches in Luzerne County with flooded roads. Will need to watch for training as more storms develop. pwats around 1.25" with slow movement this afternoon increasing tonight. Another short wave late tonight will increase the coverage across Syracuse and Utica. With the clouds and high dewpoints, low temperatures will be mostly in the low 60s. Friday will be similar with more showers and thunderstorms. Diurnal heating will help with the instability as temperatures rise to the upper 70s. Forcing will be weaker than today. Friday night showers and thunderstorms taper off with the lack of heating. Lows in the mid 60s. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... 330 pm update... Main concerns in the short term remain focused on the persistent chance of showers and thunderstorms through the weekend with temperatures warming well above average. Large scale synoptic pattern will remain defined by weak cyclonic flow with embedded short waves rotating across the eastern Great Lakes and Northeast through the weekend. The first, slightly more amplified, wave will track e/ne through central NY on Saturday, and combine with modest instability to trigger more showers and thunderstorms in the afternoon and evening. Temperatures on Saturday will climb into the lower 80s with dew points in the upper 60s making it feel like the mid 80s. Conditions will be even hotter on Sunday with highs reaching into the mid to upper 80s...close to 90. The highest heat indices will be in the lower 90s along the lake plain of the nrn Finger Lakes and in the valley locations of the srn tier of NY and ne PA. A weaker wave rotates through on Sunday, but should still be able to combine with modest to high instability by the afternoon to generate more showers and thunderstorms. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 330 pm update... A broad and relatively flat upper ridge will build across much of the eastern US Monday and Tuesday with continued warmth and slightly drier weather conditions likely. The overall flow pattern will be flat across the ern Great Lakes into nrn New England...so the increased heat and humidity will combine with weak ripples along the nrn periphery of the ridge to produce slight chances for thunderstorms both Monday and Tuesday afternoon/evening. An upper low over Hudson Bay will eventually rotate e/sewd by the middle of the week with a spoke of energy dropping south across the Great Lakes into the Northeast. This wave will have much cooler and drier air associated with it and likely interact with the warm and humid air mass in place to trigger showers and storms along and ahead of the front. Temperatures will still remain near normal and very pleasant...into the upper 70s and lower 80s...behind the front. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... 130 pm update... A scattered to broken cumulus deck with a base of 4000-6000 feet will be over the terminals into this evening. Showers and thunderstorms are developing near AVP/BGM/ELM and tracking slowly northeast. Brief restrictions are possible with stronger storms. This will move into the ITH area around 22z then to SYR/RME around 00z. Restrictions likely late tonight at all but SYR. Most restrictions will be due to cigs falling to MVFR but at ELM vsbys could also be MVFR. AVP/BGM should fall to fuel alternate MVFR 10 to 15z. All NY sites go to VFR by 16z. Light southeast winds at 5 kts this afternoon. Winds turn south late tonight. Outlook... Friday afternoon to Saturday...MVFR to VFR conditions with scattered showers possible. Sunday to Tuesday...Restrictions possible in rain showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...BJT LONG TERM...BJT AVIATION...TAC
Hazardous weather outlook, Aug 15, 3:01 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 301 PM EDT Thu Aug 15 2019 NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915- Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego- Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 301 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- 301 PM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated thunderstorms will occur this afternoon and evening. A few thunderstorms could have damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 15, 2:13 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Thu Aug 15 2019
PAZ047-151915-
Luzerne PA-
213 PM EDT Thu Aug 15 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 315 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 10 mph.
Small hail and strong wind gusts will be possible with this storm.
Heavy rainfall is also occurring with this storm and this will cause
ponding on roads and minor flooding in poor drainage areas.
Locations impacted include...
Berwick, Nanticoke, Dorrance, Conyngham, Nescopeck, Slocum,
Shickshinny, East Berwick, Pond Hill and Beach Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 7623 4114 7623 4113 7627 4116 7629
4123 7602 4099 7594 4097 7622
TIME...MOT...LOC 1812Z 258DEG 8KT 4108 7617
KistnerSpecial weather statement, Aug 15, 3:31 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT Thu Aug 15 2019
PAZ047-152015-
Luzerne PA-
331 PM EDT Thu Aug 15 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LUZERNE COUNTY
UNTIL 415 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Drifton, or near Hazleton, moving east at 15 mph.
Dime size hail and strong wind gusts will be possible with this
storm. Also, heavy rainfall occurring and may lead to minor
flooding and ponding of water on roads.
Locations impacted include...
Hazleton, West Hazleton, Freeland, White Haven, Jeddo,
Woodside-Drifton, Drums, Drifton, Ashmore and Jeanesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4093 7601 4103 7601 4108 7577 4103 7576
4103 7574 4101 7574 4098 7580 4098 7583
4097 7585 4093 7596
TIME...MOT...LOC 1930Z 264DEG 12KT 4101 7592
KistnerLocal storm report, Aug 15, 3:33 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD NESCOPECK 41.05N 76.21W
08/15/2019 LUZERNE PA 911 CALL CENTER
ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY
&&
HLCLocal storm report, Aug 15, 3:41 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM FLOOD HAZLETON 40.95N 75.97W
08/15/2019 LUZERNE PA 911 CALL CENTER
STREET FLOODING 22ND ST
&&
HLCLocal storm report, Aug 15, 4:13 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG HORSEHEADS 42.17N 76.83W
08/15/2019 CHEMUNG NY 911 CALL CENTER
POLE AND WIRES DOWN NEAR 903 RIDGE RD
&&
HLCLocal storm report, Aug 15, 4:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 ESE MIDWAY 42.24N 76.80W
08/15/2019 CHEMUNG NY 911 CALL CENTER
POLE AND WIRES DOWN NEAR 903 RIDGE RD
&&
CORRECTED LOCATION
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:59 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 48 min |
| Aug 15, 5:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland | 26 min |
| Aug 15, 5:24 PM EDT | Special Weather Statement | BGM | Steuben | 51 min |
| Aug 15, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 42 min |
| Aug 15, 5:39 PM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben | 4 hr |
| Aug 15, 5:56 PM EDT | Tornado Warning | BGM | Steuben | 34 min |
| Aug 15, 6:02 PM EDT | Areal Flood Advisory | BGM | Steuben | 4 hr |
| Aug 15, 6:09 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 51 min |
| Aug 15, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 25 min |
| Aug 15, 6:47 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 43 min |
| Aug 15, 6:55 PM EDT | Tornado Warning | BGM | Chemung | 18 min |
| Aug 15, 7:09 PM EDT | Areal Flood Advisory | BGM | Tioga, Tompkins | 5 hr |
| Aug 15, 7:25 PM EDT | Special Weather Statement | BGM | Tompkins | 35 min |
| Aug 15, 7:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 63 min |
| Aug 15, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 24 min |
| Aug 15, 7:31 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 3 hr |
| Aug 15, 7:45 PM EDT | Flash Flood Warning | BGM | Cortland, Tioga, Tompkins | 3 hr |
| Aug 15, 2:13 PM EDT | Special Weather Statement | BGM | Luzerne | 62 min |
| Aug 15, 2:48 PM EDT | Flash Flood Warning | BGM | Luzerne | 91 min |
| Aug 15, 3:31 PM EDT | Special Weather Statement | BGM | Carbon | 44 min |
| Aug 15, 7:20 PM EDT | Special Weather Statement | BGM | Luzerne | 25 min |
Nearby
Flash Flood Warnings in New York, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.